Author: Vanessa Ngan, Staff Writer, 2003. Updated by Dr Ebtisam Elghblawi, Tripoli, Libya, April 2017.
Antiphospholipid syndrome is an acquired autoimmune disorder characterised by recurrent arterial or venous thrombosis and/or pregnancy losses, in the presence of persistently elevated levels of anticardiolipin antibodies and/or evidence of circulating lupus anticoagulant (these abnormalities are detected by blood tests). Antiphospholipid syndrome can be primary or secondary.
Seronegative antiphospholipid-like syndrome is a similar disease where antiphospholipid antibodies are not detected.
The name 'lupus anticoagulant' is misleading because not all patients with a positive result have systemic lupus erythematosus, and antiphospholipid syndrome is associated with increased blood clotting rather than increased bleeding.
The mechanisms resulting in a hypercoagulable state and recurrent thrombosis are not yet defined. Complement activation is involved. The “two-hit” theory has associated the onset of thrombosis with increasing age, hypertension, diabetes, obesity, smoking, pregnancy, surgery, and other genetic hypercoagulable states.
Antiphospholipid syndrome occurs more commonly in young to middle-aged adults. However, it has also been found in a child as young as 8 months and in elderly people.
Secondary antiphospholipid syndrome is more common in females and is most likely due to the fact that systemic lupus erythematosus and other connective tissue disorders have a female predominance.
Younger patients with a history of deep vein thrombosis (DVT), pulmonary embolism, myocardial infarction, or cerebrovascular accidents (CVA), need to be investigated for antiphospholipid syndrome, particularly if no other risk factors are present.
Signs and symptoms of antiphospholipid syndrome are many and varied but to classify as antiphospholipid syndrome a patient must have at least one of the two following clinical manifestations in addition to the presence of certain laboratory abnormalities.
Other symptoms are not part of the classification criteria.
Catastrophic antiphospholipid syndrome refers to blockage of blood vessels in multiple organs, which may occur over days or weeks. The condition is serious and often lethal.
Antiphospholipid syndrome has various clinical manifestations and is associated with a range of autoantibodies. In 2006, revised criteria for the diagnosis of antiphospholipid syndrome stated that at least one clinical criterion and one laboratory criterion must be present .
Laboratory tests detect antiphospholipid antibodies or abnormalities in phospholipid-dependent tests of blood clotting (coagulation). Patients with suspected antiphospholipid syndrome should be tested for the following:
The main aim of treatment is to prevent the clinical manifestations of antiphospholipid syndrome. Risk factors for thrombosis should be identified and removed or corrected, for example, smoking, oral contraceptives, high blood pressure or elevated blood fats. Antiplatelet drugs such as low-dose aspirin may be useful.
There is no specific treatment for antiphospholipid syndrome. Signs and symptoms are treated as they occur. For example, a thrombosis or embolism is treated with the anticoagulants heparin and warfarin.
Miyakis S, Lockshin MD, Atsumi T, Branch DW, Brey RL, Cervera R, Derksen RH, DE Groot PG, Koike T, Meroni PL, Reber G, Shoenfeld Y, Tincani A, Vlachoyiannopoulos PG, Krilis SA. International consensus statement on an update of the classification criteria for definite antiphospholipid syndrome (APS). J Thromb Haemost. 2006 Feb;4(2):295-306. PubMed PMID: 16420554. Journal.
Pinto-Almeida T, Caetano M, Sanches M, Selores M. Cutaneous manifestations of antiphospholipid syndrome: a review of the clinical features, diagnosis and management. Acta Reumatol Port. 2013 Jan-Mar;38(1):10-8. Review. PubMed PMID: 24131907. Full text PDF download from Journal.
See the DermNet NZ bookstore.
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.